Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 317, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 14, 2004, 5:55 PM MDT for Garden County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2004, 5:55 PM MDT (23:55 UTC)
- Expired
- Sep 14, 2004, 7:00 PM MDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Garden County, NE
The radar
The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -141 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 142355 SVRLBF NEC069-150100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 554 PM MDT TUE SEP 14 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF OSHKOSH * UNTIL 700 PM MDT * AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF OSHKOSH...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS 8 MILES NORTH OF LEWELLEN AT 610 PM MDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4175 10235 4124 10259 4123 10208 4170 10201 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 12:25 PM MDT, 5 hours 30 minutes earlier.
Area forecast discussion, Sep 14, 12:25 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 125 PM CDT TUE SEP 14 2004 ...FORECAST FOCUS WILL BE ON PRECIPITATION TONIGHT AND TEMPERATURES THROUGH THE FORECAST CYCLE... .SHORT TERM DISCUSSION... STRONG CONVECTION DEVELOPED BY AROUND 14Z IN THE NRN PNHDLE WITH APPROACH OF VIGOROUS UPPER TROUGH AND VORT MAX. ALSO AIDING IN THIS IS PRESENCE OF UPPER LEVEL DIVERGENCE FROM UPPER JET IN NWRN CO AN EXITING JET ACROSS THE CNTRL DAKOTAS. THIS AREA OF CONVECTION NOT PICKED UP BY THE 12Z ETA. REGARDLESS BETTER COUPLING OF UPPER JETS OCCUR THIS EVENING AND OVERNIGHT AS COUPLING OF STRONGER 90KT JET ORIENTED FROM SWRN IDAHO INTO NWRN CO INTERACTS WITH 90S KT JET ORIENTED FROM CNTRL SD INTO NRN MN. COLD FRONT WILL ALSO BE A PLAYER WITH VERY GOOD MOISTURE CONVERGENCE NORTH OF FRONT AND MAIN BAND OF CONVECTION EXPECTED TO CENTER AROUND 100 MILES NW OF FRONT. THUS AREA OF LIKELY POPS TO BE SOUTH OF A LINE FROM GRANT TO STAPLETON TO ONEILL. WILL RUN CHC POPS TO THE NORTH BASED ON LESS COVERAGE EXPECTED. PRECIPITABLE WATER VALUES SHOULD RANGE FROM AROUND 1.25 INCHES TONIGHT WHICH IS VERY HIGH FOR THIS TIME OF YEAR. THUS HEAVY RAINFALL IS A POSSIBILITY AND DAY 1 EXCESSIVE RAINFALL OUTLOOK LOOKS GOOD PLACING AT LEAST OUR FAR ERN COUNTIES WITHIN THE AREA. ANOTHER CONCERN FOR TONIGHT WILL BE THE SEVERE POTENTIAL. STRONG DIRECTIONAL AND SPEED SHEAR (AOA 50KTS) WILL BE PRESENT TO SUPPORT SUPERCELLS. LARGE HAIL AND A FEW DAMAGING WIND EVENTS ARE POSSIBLE GIVEN STEEPENING LAPSE RATES AND A SOMEWHAT DRY SUBCLOUD LAYER. ACTIVITY WOULD CONGEAL INTO A CONVECTIVE CLUSTER...MOST LIKELY FROM WHAT MOVES OUT OF NERN CO/SRN PNHANDLE INTO WEST CNTRL/SWRN NEBR. BY WEDNESDAY THE STATIONARY BOUNDARY ACCELERATES SOUTHEAST INTO IA AND ERN KS AS MUCH DRIER AIR AND HIGH PRESSURE BUILDS ACROSS THE REGION...RESULTING IN A DECREASE IN CLOUDS. THIS SETS UP FOR A CHILLY WEDNESDAY NIGHT...WITH LOWS NEARING 40 WEST...ALTHOUGH WOULD NOT BE SURPRISED TO SEE AREAS DROPPING INTO THE 30S. FOR THURSDAY WAA WILL ENSUE WITH A NEARLY ZONAL FLOW ACROSS THE CONUS TEMPS WILL REBOUND INTO THE LOWER 80S WITH LOWER/MID 80S FRIDAY. .LONG TERM DISCUSSION...MEDIUM RANGE MODELS CONTINUE TO INDICATE A STRONGLY AMPLIFIED TROUGH ADVANCING INTO THE CENTRAL/NRN PLAINS BY TUESDAY. THE DGEX/GFS AND UKMET ARE ALL IN AGREEMENT WITH THE TIMING AND AMPLITUDE OF THE UPPER TROUGH IN THE WEST. WITH SUCH AN AMPLIFIED SYSTEM...STRONG SWRLY FLOW ALOFT WILL BRING STRONG WAA INTO WRN/NCTRL NEBR FOR SAT/SUNDAY WITH MAX TEMPS AT LEAST IN THE MID/UPPER 80S. LATEST MODEL RUNS INDICATE FROPA PASSAGE ENSUING SUNDAY NIGHT WITH CAA MONDAY. WILL SLOW THE FRONT DOWN A BIT AND STILL KEEP THE SERN HALF THE AREA IN THE 80S. WILL INTRODUCE RAIN CHCS FOR MONDAY NIGHT ACROSS THE NORTH ATTM AND FOLLOW NEXT 1-2 RUNS FOR CONSIDERATION OF ADDING CHCS TO THE SOUTH. MUCH COOLER AIR BY TUESDAY WITH H85 ONLY IN THE SINGLE DIGITS...HIGHS ONLY REACHING TO AROUND 70. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG
Hazardous weather outlook, Sep 14, 1:52 PM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 252 PM CDT TUE SEP 14 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-151030- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE- EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE- HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE- LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 252 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT ALONG AND SOUTH OF A LINE EXTENDING FROM NEAR ONEILL IN HOLT COUNTY...TO BURWELL IN GARFIELD COUNTY...TO STAPLETON IN LOGAN COUNTY...AND TO LISCO IN GARDEN COUNTY. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OF NORTHEAST COLORADO TONIGHT KICKING OFF SHOWERS AND THUNDERSTORMS. AS THE STORMS MOVE EAST INTO BETTER MOISTURE AND INSTABILITY...SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE REST OF NORTH CENTRAL AND WESTERN NEBRASKA WILL ALSO SEE SHOWERS AND THUNDERSTORMS TONIGHT. HOWEVER...MOST STORMS WILL REMAIN BELOW SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AS A COLD FRONT SLIDES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. DDB
In the hours before
Local storm report, Sep 14, 5:17 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL LISCO 41.50N 102.62W
09/14/2004 1.75 INCH GARDEN NE CO-OP OBSERVER
QUARTER AND GOLFBALL SIZE HAIL AND GUSTY WINDS
&&
MBLocal storm report, Sep 14, 5:20 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 SE LISCO 41.49N 102.61W
09/14/2004 1.75 INCH GARDEN NE TRAINED SPOTTER
&&
MBLocal storm report, Sep 14, 5:46 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 15 NNW OSHKOSH 41.61N 102.46W
09/14/2004 0.88 INCH GARDEN NE PUBLIC
&&
MBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:05 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.